Hail, La Porte
- When
- May 24, 2:05 PM CST to 2:06 PM CST
- Where
- La Porte County, 0.69 mi N of La Porte
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 41.610, -86.720
An isolated severe storm slowly moved through the La Porte area with quarter size hail mid afternoon. A small scale bowing segment then emerged out of a multicell cluster over central Indiana and brought a wall of straight line wind damage into at least southern Cass County late in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An isolated severe storm slowly moved through the La Porte area with quarter size hail mid afternoon. A small scale bowing segment then emerged out of a multicell cluster over central Indiana and brought a wall of straight line wind damage into at least southern Cass County late in the afternoon. Additional pulse storms developed otherwise then over Huntington and Fort Wayne with some hail and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 24, 12:13 PM CST, 1 hour 52 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Northern Indiana 213 PM EDT Fri May 24 2024 .KEY MESSAGES... - Shower and thunderstorms return this afternoon, moreso this evening, with severe storms possible, mainly west of Indiana 15/US 131. - Greater chances for showers and thunderstorms Sunday afternoon and night with both severe storms and possibly heavy rain/hydro issues existing. - Lingering showers may impact activities on Memorial Day and Tuesday. && .DISCUSSION... Issued at 210 PM EDT Fri May 24 2024 A low pressure system moving through the Midwest today is expected to bring thunderstorms to the area this afternoon and evening. A line of storms currently moving through northern Illinois could reach the western extent of our forecast area as early as 3 pm. However, isolated storms are beginning to pop up ahead of this line, in the vicinity of a warm front draped from Berrien County southeast through Allen County and into Ohio. This will lift slowly northward this afternoon, and sfc CAPE will increase to over 2000 J/kg with dewpoints rising into the 60s. Yet bulk shear is marginal at only around 25-30 kts, so main threat will be strong outflow winds. High- res models have not done a very good job capturing the ongoing convection, so confidence is low in the exact timing and location of storms, but still think the best chances for rain will be between 8 pm and 4 am when the cold front pushes in. The front will still be over the area Saturday morning with lingering showers, but as it makes its way east, drier air under northwesterly flow will dominate through Saturday night. Another low pressure system will arrive on Sunday afternoon with more showers and thunderstorms. This has a better chance of severe weather with NAM sfc CAPE up to 4000 J/kg and bulk shear 50+ kts. There is also a greater threat for heavy rain on Sunday evening with precipitable water increasing to around 2 inches. Rain may be slow to move east Monday morning, but by Memorial Day evening, most locations should be dry. It will also be much cooler behind this system with highs only in the low 70s and breezy winds. Large scale troughing over the eastern half of the US means that unsettled weather will continue on Tuesday. On Wednesday, high pressure will build over the plains, and drier conditions will return, though it will remain cool. It will stay dry on Thursday, but warm a bit as the ridge shifts east. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1253 PM EDT Fri May 24 2024 A decaying line of thunderstorms is approaching the Indiana state line at this time. Wind gusts of 20 knots have been observed with frequent lightning within the strongest, discrete, cells. Medium-high confidence -TSRA will be recorded at KSBN this afternoon as the enrvionement remains generally favorable. Moreso, while satellite trends have diminished, the thunderstorm line its self remains balanced on radar; meaning, it is not yet outflow dominant which would otherwise indicate immediate decay of the line. Beyond 00z the forecast is murky and I therefore stayed close to the inherited TAFs. Thunderstorms are expected to redevelop over Iowa and Missouri this afternoon, evolving into a bowing line of thunderstorms to race through Indiana. Confidence is low on this solution due to the existing thunderstorms complex in place, which is not being modeled well. Observations over said states remain favorable for thunderstorms development ahead of the cold front. Thus, a severe thunderstorm risk remains on the table tonight. One additional solution to note would be discrete thunderstorms developing almost immediately in the wake of this current thunderstorm cluster. This seems somewhat less likely based on what would be a very limited recovery period. Lastly, should heavy rain materialize, there is a non-zero chance of BR/FG prior to sunrise. This was retained at KSBN where -TSRA is perhaps more likely when compared to KFWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...Cobb AVIATION...Brown
Hazardous Weather Outlook National Weather Service Northern Indiana 218 PM EDT Fri May 24 2024 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-251830- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 218 PM EDT Fri May 24 2024 /118 PM CDT Fri May 24 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected. Isolated severe storms are possible, mainly west of Indiana 15/US 131. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are chances of thunderstorms again Sunday. Some storms may become strong to severe with heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Sunday. LMZ043-046-251830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 218 PM EDT Fri May 24 2024 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Small Craft Advisory. Thunderstorms expected this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are chances of thunderstorms again Sunday. Some storms may become strong to severe. There is a Moderate Swim Risk for Lake Michigan beaches along LaPorte County in Indiana and Berrien County in Michigan on Memorial Day and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Tree down onto powerlines on E 1300 S.
Several trees snapped and limbs down near a home on 12000 S CR 300 E.
Large branches down onto E 1150 S.
Received photos of a few snapped trees and large branches down on E SR 218 east of Walton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179378, 1179382, 1179383, 1179384, 1179385, 1179379, 1179380, 1179386.